DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20194273

Antibiotics-related adverse drug reactions at a tertiary care hospital in North India

Seema Rani, Bhawna Sharma, Tarun ., Sanjeev Kumar, Rahul Saini

Abstract


Background: Antibiotics are considered to be commonly used drugs in hospital setting due to higher prevalence of infectious diseases especially in India. So, the present study was conducted to assess the incidence of adverse drug reactions (ADRs) due to antibiotics and analyze for causality of adverse drug events reported.

Methods: The present retrospective and observational, study was conducted in BPS GMC for women, Khanpur Kalan, Sonepat, Haryana which is a 500 bedded government medical hospital situated in rural area between March 2016 to February 2019 (i.e., 3 years). Patients of either sex or age who developed ADRs by any route were included in the study.

Results: 300 (38.65%) cases were reported due to antibiotics out of total 776 ADR cases. 3% cases were serious. Adults (65%) were found to be most commonly affected by ADRs. Among antibiotics, cephalosporins and penicillins (15.98%) were the major culprit to cause adverse events followed by nitroimidazoles (15.2%) and antitubercular drugs and fluoro quinolones (13.16%). The most affected organ system was skin (49.33%) followed by the gastrointestinal system (33%). As per WHO scale of causality assessment, 33.33% and 67.67% reported cases were found to probably and possibly related to adverse events respectively.

Conclusions: Antibiotics are most commonly prescribed drugs so its monitoring regarding ADRs may benefit the clinicians in early identification and management of ADRs so that quality of life of patient can be safeguarded at an earliest.


Keywords


Pharmacovigilance, ADR, Pharmacovigilance Program of India, Antibiotics

Full Text:

PDF

References


Hettihewa LM, Sirisena B. Causality assessment and the severity of the adverse drug reactions (ADR) actively detected in hospital-in patients in tertiary care hospital Sri Lanka: prospective observational survey. Asian J Res Biol Pharm Sci. 2014;2(1):1-10.

World Health Organization. Pharmacovigilance. Available at: http://www.who.int/medicines/areas/ quality_safety/safety_efficacy/pharmvigi/en/index.html. Accessed 10 January 2015.

Patil SB, Raikar SR, Janardhan M, Rao YV, Bhaskar HN, Vahila N. A profile of adverse drug reactions in a rural tertiary care hospital. Nat J Physiol Pharm Pharmacol. 2016; 6(6):559-62.

Sriram S, Ghasemi A, Ramasamy R, Devi M, Balasubramanian R, Ravi TK. Prevalence of adverse drug reactions at a private tertiary care hospital in south India. J Res Med Sci. 2011;16(1):16-25.

Vijaishri R, Andhuvan G. A prospective study on antibiotics-associated spontaneous adverse drug reaction monitoring and reporting in a tertiary care hospital. Asian J Pharm. 2017;11(4):834-40.

Jindal M, Sharma RK. Antimicrobial-related adverse drug reaction in a tertiary care hospital. Asian J Pharm Clin Res. 2017;10(8):229-31.

Sharma S, Khajuria V, Mahajan V, Gillani Z, Richa, Tandon V. Adverse drug reactions profile of antimicrobials: A 3‑year experience, from a tertiary care teaching hospital of India. Indian J Med Microbiol. 2015;33(3):393-400.

Geer M, Koul P, Tanki S, Shah M. Frequency, types, severity, preventability and costs of adverse drug reactions at a tertiary care hospital. J Pharmacol Toxicol Method. 2016;81:323-34.

Park SH. Is antibiotic resistance microorganism becoming a significant problem in acute cholangitis in Korea. Clin Endosc. 2012;45:111-2.

Phatak A, Nagari BG. Safety of medicines. Pharma Times. 2003;35:19-21.

Shamna M, Dilip C, Ajmal M, Mohan PL, Shinu C, Jafer CP, et al. A prospective study on Adverse Drug Reactions of antibiotics in a tertiary care hospital. Saudi Pharm J. 2014;22:303-8.

Stavreva G, Pendicheva D, Pandurska A, Marev R. Detection of adverse drug reactions to antimicrobial drugs in hospitalized patients. Trakia J Sci. 2008;6(1):7-9.

Hussain MM, Girhepunje K, Pal R, Siddiqua SS. Incidence of adverse drug reactions in a tertiary care hospital: a systematic review and meta-analysis of prospective studies. Der Pharmacia Lettre. 2010;2(3):358-68.

Jimmy J, Rao Padma GM, Jimmy B. Adverse drug reactions to fluoroquinolone antibiotics-analysis of reports received in a tertiary care hospital. Int J Risk Saf Med. 2008;20:169-80.

Suthar JV, Desai SV. A study of adverse cutaneous drug reactions in outdoor patients attending to skin and V.D. Department of Shree Krishna Hospital, Karamsad. Int J Res Pharm Biomed Sci. 2011;2(1):274-9.

Oshikoya KA, Njokanma OF, Chukwara HA, Ojo IO. Adverse drug reactions in Nigerian children. Paediatr. Perinat Drug Ther. 2007;8:81-8.

Benjamin H, Louis MJ, Maryse LM. Adverse drug reactions and off-label drug use in paediatric outpatients. Br J Clin Pharmacol. 2002; 54:665-70.

Jonville-Bera AP, Giraudeau B, Blanc P, Beau-Salinas F, Autret-Leca E. Frequency of adverse drug reactions in children: a prospective study. Br J Clin Pharmacol. 2002;53:207-10.

Granowitz, Eric V, Brown, Richard B. Antibiotic adverse reactions and drug interactions. Crit Care Clin. 2008;24:421-42.

Priyadharsini R, Adhithan SC, Sreenivasan S, Kumar. A study on adverse drug reactions in paediatric patients. J Pharmacol Pharmacother. 2011;2(4):277-80.

Suthar JV, Desai SV. A study of adverse cutaneous drug reactions in outdoor patients attending to skin and V.D. Department of Shree Krishna Hospital, Karamsad. Int J Res Pharm Biomed Sci. 2011;2(1):274-9.

Sharma S, Khajuria V, Mahajan V, Gillani Z, Richa, Tandon V. Adverse drug reactions profile of antimicrobials: A 3-year experience, from a tertiary care teaching hospital of India. Indian J Med Microbiol. 2015;33(3):393-400.

Nagaiah BH, Patil SB, Vahila N, Rao YK, Raikar SR, Sajid M. Analysis of adverse drug reactions of antimicrobial agents reported to ADR monitoring centre of a rural tertiary care teaching hospital. Int J Basic Clin Pharmacol. 2017;6(5):1151-4.

Dhar K, Sinha A, Gaur P, Goel R, Chopra VS, Bajaj U. Pattern of adverse drug reactions to antibiotics commonly prescribed in department of medicine and pediatrics in a tertiary care teaching hospital, Ghaziabad. J Appl Pharm Sci. 2015;5(4):78-82.

Jung IY, Kim JJ, Lee SJ, Kim J, Seong H, Jeong W, et al. Antibiotic-Related Adverse Drug Reactions at a Tertiary Care Hospital in South Korea. BioMed Res Int. 2017;2017:1-7.